Florida, 2014

Damaging Wind in Florida, June 17, 2014

June 17, 2014 · NWS TBW · 1 event in 1 county or zone

Afternoon thunderstorms stayed sub-severe however one strong thunderstorm produced gusty winds causing damage to a fence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms stayed sub-severe however one strong thunderstorm produced gusty winds causing damage to a fence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 17, 2:05 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 17, 2:05 PM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
305 PM EDT TUE JUN 17 2014

.NEAR TERM (TONIGHT - WEDNESDAY)...
BROAD UPPER LEVEL RIDGING WILL CONTINUE TO SIT OVER THE
SOUTHEASTERN CONUS THROUGH THE NEAR TERM PERIOD. IN THE MID
LEVELS...AN INVERTED TROUGH OVER THE BAHAMAS AND FLORIDA STRAIGHTS
WILL BEGIN TO MIGRATE WEST THROUGH THE FLORIDA PENINSULA TONIGHT
AND WEDNESDAY. AT THE SURFACE...THE SUBTROPICAL RIDGE IS CURRENTLY
WELL NORTH OF FLORIDA...EXTENDING INTO THE CAROLINAS...AND WILL
SAG SOUTH INTO GEORGIA BY WEDNESDAY...THOUGH GENERALLY EASTERLY
SURFACE FLOW WILL BE MAINTAINED ACROSS THE FLORIDA PENINSULA.
UNDER THIS PATTERN...CONVECTION WILL LOOK SIMILAR TO TODAY AND
YESTERDAY WITH A FEW SHOWERS DEVELOPING OVER THE INTERIOR EARLY
IN THE AFTERNOON...THEN BUILD IN TOWARDS THE WEST COAST AS THE SEA
BREEZES COLLIDE. HIGHEST RAIN CHANCES WILL BE FROM INTERSTATE 4
SOUTHWARD WHERE THE BEST MOISTURE PROFILE WILL BE LOCATED. STORMS
WILL PUSH WEST INTO THE GULF THROUGH THE EVENING HOURS AND
DISSIPATE OVERNIGHT.

TEMPERATURES WILL CONTINUE TO RUN NEAR CLIMATOLOGICAL
NORMALS...WITH LOWS TONIGHT AROUND 70 AND HIGHS ON WEDNESDAY IN THE
LOW 90S.

.MID TERM (WEDNESDAY NIGHT AND THURSDAY)...
FOR WED AN UPPER RIDGE RESIDES ACROSS THE GULF COAST AND SE U.S.
WHILE AN INVERTED UPPER TROUGH SLOWLY MOVES WEST ACROSS FL. ATLANTIC
HIGH PRESSURE ALONG AND NORTH OF LATITUDE 30 REACHES WEST ALONG THE
GULF COAST.

BY THU THE UPPER TROUGH HAS SLID OUT OVER THE EAST GULF...WITH SOME
SLIGHT WARMING ALOFT ALTHOUGH PWAT VALUES REMAIN SIMILAR TO WED. THE
SURFACE RIDGE SAGS TO ALONG AND SOUTH OF LATITUDE 30 WITH A MORE SE
LOW LEVEL FLOW BUT AGAIN ALLOWING A SEA BREEZE TO SET UP. ISOLATED
TO SCATTERED STORMS WILL AGAIN FORM WITH THE HIGHER ODDS IN THE
SOUTH.

.LONG TERM (FRIDAY THROUGH NEXT MONDAY)...
THE UPPER TROUGH LINGERS JUST WEST OF THE AREA FRI THEN WEAKENS AND
SHIFTS WEST AS RIDGING BUILDS IN FROM THE EAST SAT-MON. THE SURFACE
RIDGES CONTINUES TO GRADUALLY MOVE SOUTH...REACHING THE STRAITS
BETWEEN THE KEYS AND CUBA BY LATE MON.

THE UPPER RIDGE WILL BE WEAK WITH LITTLE IN THE WAY OF SYNOPTIC
SUPPRESSION ALTHOUGH IT MAY PROVIDE SLIGHTLY WARMER THAN NORMAL
MAX TEMPERATURES. THE ATMOSPHERE WILL CONTINUE MOIST WITH ISOLATED
TO SCATTERED THUNDERSTORMS. THE PREVAILING FLOW WILL BE LIGHT AS IT
BECOMES SOUTHWEST AND WESTERLY (AS THE SURFACE RIDGE MOVES SOUTH)
WITH THE BEST STORM COVERAGE IN THE EARLY TO MID AFTERNOONS AND
INLAND.

&&

.AVIATION...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE DEVELOPING
THROUGH THIS AFTERNOON AND CONTINUING THROUGH AROUND SUNSET.
STORMS WILL BE FOCUSED ALONG THE WEST COAST OF FLORIDA. VFR WILL
TAKE HOLD AGAIN AFTER ABOUT 02Z THIS EVENING.

&&

.MARINE...
A BROAD AREA OF HIGH PRESSURE WILL REMAIN CENTERED OVER MOST OF THE
SOUTHEAST UNITED STATES AND ADJOINING ATLANTIC WATERS AND RIDGE
ACROSS FLORIDA BRINGING A LIGHT EAST WIND ACROSS THE WATERS...BUT
DAILY SEA BREEZES WILL RESULT IN AN ONSHORE FLOW EACH AFTERNOON NEAR
THE COAST. SHOWERS AND THUNDERSTORMS WILL FIRST START ALONG THE SEA
BREEZE BOUNDARIES BUT THE OVERALL MOVEMENT WILL BE BACK TO THE WEST
AND THUNDERSTORMS MAY THREATEN COASTAL AREAS AND MOVE OFFSHORE LATER
IN THE DAY.

THE WINDS WILL REMAIN FAIRLY LIGHT THROUGH THE WEEK BUT SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED EACH DAY...MAINLY CLOSER TO THE COAST.
THE ONLY HAZARDS WILL BE LOCALLY GUSTY WINDS AND HIGHER SEAS IN THE
VICINITY OF SCATTERED THUNDERSTORMS...AND HAVE ADDED WORDING OF THAT
IN THE FIRST PERIOD. OTHERWISE NO HEADLINES ARE EXPECTED.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH THE REST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  90  75  86 /  30  40  20  40
FMY  72  90  73  87 /  20  50  20  40
GIF  72  90  72  86 /  10  50  30  40
SRQ  72  90  74  87 /  40  40  20  40
BKV  68  91  70  86 /  20  40  20  40
SPG  76  89  77  85 /  40  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...FLEMING
MID TERM/LONG TERM...RUDE
MARINE...DOUGHERTY
Hazardous weather outlook, Jun 17, 4:18 AM EST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
518 AM EDT TUE JUN 17 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-180930-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
518 AM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL SPREAD NORTHWARD EARLY IN THE AFTERNOON...
INCREASE IN COVERAGE ALONG THE COAST MID TO LATE AFTERNOON...
THEN SHIFT OUT OVER THE GULF WATERS EARLY IN THE EVENING.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES. LOCALIZED WIND DAMAGE IS POSSIBLE WITH THE STRONGER
STORMS...HOWEVER NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EARLY EVENING THROUGH
FRIDAY...THEN FOR SATURDAY THROUGH MONDAY THUNDERSTORMS WILL FAVOR
THE EARLY TO MID AFTERNOON HOURS. THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND
FREQUENT DEADLY LIGHTNING STRIKES. LOCALIZED WIND DAMAGE IS
POSSIBLE WITH THE STRONGER STORMS...HOWEVER NO WIDESPREAD SEVERE
WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...HOWEVER SPOTTERS ARE
ENCOURAGED TO PASS ALONG REPORTS OF SIGNIFICANT WEATHER.

RUDE

In the hours before

Local storm report, Jun 17, 3:02 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
402 PM EDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     4 NNE BROOKSVILLE       28.61N 82.36W
06/16/2014                   HERNANDO           FL   LAW ENFORCEMENT

            *** 1 FATAL *** DELAYED REPORT OF TREE BRANCH FALLING ON
            VEHICLE CAUSING THE VEHICLE TO LOSE CONTROL AND CRASH
            RESULTING IN 1 FATALITY. HEAVY RAIN AND HAIL WERE ALSO
            REPORTED AT THE TIME OF THE CRASH.

&&

WYNN
Local storm report, Jun 17, 3:48 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
448 PM EDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND DMG     1 SW HOLIDAY            28.17N 82.75W
06/16/2014                   PASCO              FL   BROADCAST MEDIA

            DELAYED REPORT - A TREE WAS REPORTED DOWN DUE TO
            THUNDERSTORM WINDS ON CONOLEY LANE IN HOLIDAY, FLORIDA.

&&

JRJ
Local storm report, Jun 17, 4:31 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
531 PM EDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     WATER SPOUT      8 WSW SARASOTA          27.29N 82.67W
06/17/2014                   GMZ853             FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED WATERSPOUT OFF SIESTA KEY.

&&

RGARCIA
Special weather statement, Jun 17, 5:42 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
642 PM EDT TUE JUN 17 2014

FLZ151-251-172330-
COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-
642 PM EDT TUE JUN 17 2014

...STRONG THUNDERSTORMS WILL AFFECT WESTERN HILLSBOROUGH COUNTY...

AT 642 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM FLORIDA
STATE FAIRGROUNDS TO GIBSONTON...OR ALONG A LINE EXTENDING FROM
TEMPLE TERRACE TO 6 MILES SOUTHWEST OF BRANDON...MOVING WEST AT 20
MPH. THESE STORMS WILL AFFECT TEMPLE TERRACE...TAMPA EXECUTIVE
AIRPORT...SEFFNER AND MANGO...UNTIL 730 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2803 8227 2777 8222 2776 8244 2781 8245
      2783 8240 2784 8244 2788 8241 2790 8246
      2793 8247 2787 8248 2784 8246 2781 8247
      2782 8253 2785 8256 2793 8254 2797 8259
      2807 8260
TIME...MOT...LOC 2242Z 085DEG 16KT 2800 8238 2785 8235
Special weather statement, Jun 17, 5:51 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
651 PM EDT TUE JUN 17 2014

FLZ050-151-251-172345-
PINELLAS-COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-
651 PM EDT TUE JUN 17 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
PINELLAS AND WESTERN HILLSBOROUGH COUNTIES FOR STRONG THUNDERSTORMS
WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 745 PM EDT...

AT 651 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR YBOR CITY...OR NEAR TAMPA...MOVING
WEST AT 20 MPH WILL AFFECT LETTUCE LAKE PARK...UNIVERSITY OF SOUTH
FLORIDA...TEMPLE TERRACE AND BUSCH GARDENS.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 250 AND 266.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 26 AND 53.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 2808 8284 2806 8280 2813 8279 2807 8231
      2784 8231 2784 8243 2788 8241 2793 8247
      2784 8246 2782 8253 2795 8255 2796 8266
      2801 8264 2800 8267 2794 8271 2788 8257
      2782 8258 2780 8282 2782 8284 2786 8286
TIME...MOT...LOC 2251Z 087DEG 18KT 2797 8243

The radar

The Tampa radar (KTBW), 30 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
June 17, 6:03 PM EST
Where
Hillsborough County, 2.77 mi NE of Beach Park
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
27.960, -82.490

A report was received via social media of a large oak tree limb falling on a fence in Tampa causing damage to the fence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515311.